Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 9, NWS Key West, FL

April 11, 2021

NWS Key West, FL issued this special marine warning at Apr 11, 2021, 6:27 PM EDT. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2021, 6:27 PM EDT (22:27 UTC)
Expired
Apr 11, 2021, 7:30 PM EDT
In force
63 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:28 PM EDTMARINE TSTM WIND 441 Ne Ocean Reef, FLA NORTHWEST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON CARDINAL LANE IN OCEAN REEF AT 628 PM EDT.
Apr 11, 6:40 PM EDTNON-TSTM WND GST 471 Ne Ocean Reef, FLA NORTH-NORTHWEST WIND GUST OF 41 KTS, OR 47 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON CARDINAL DRIVE IN OCEAN REEF AT 640 PM EDT. THIS GUST WAS ASSOCIATED WITH A WIND SURGE FOLLOWING THE PASSAGE OF A STRONG LINE OF THUNDERSTORMS.
Apr 11, 6:58 PM EDTMARINE TSTM WIND 451 Sse Jewfish Creek Bri, FLA NORTH-NORTHWEST WIND GUST OF 39 KTS, OR 45 MPH, WAS RECORDED BY THE WEATHERFLOW MESONET SITE AT THE FKEC JEWFISH SUBSTATION AT 658 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1240 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

897 
WHUS52 KKEY 112227
SMWKEY
GMZ031-032-042-043-052-053-072-112330-
/O.NEW.KKEY.MA.W.0009.210411T2227Z-210411T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
627 PM EDT Sun Apr 11 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to west end of
  Seven Mile Bridge out 20 nm...
  Bayside and Gulf side from Craig Key to west end of Seven Mile
  Bridge...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...
  Straits of Florida from Ocean Reef to Craig Key 20 to 60 nm out...

* Until 730 PM EDT.

* At 626 PM EDT, strong thunderstorms were located along a line
  extending from near Carysfort Reef Light to 6 nm northwest of North
  Nest Key to 6 nm north of Snake Bight, moving south at 35 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Mosquito Bank Light, Tavernier Creek, Dump Keys, Tennessee Reef
  Light, Twin Keys, French Ref and End Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor now, and remain there until
threatening weather has passed.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
South Florida.

LAT...LON 2473 7968 2460 8052 2482 8098 2513 8095
      2516 8081 2519 8081 2521 8084 2514 8072
      2516 8072 2520 8073 2514 8071 2524 8057
      2523 8050 2520 8050 2524 8049 2530 8039
      2528 8033 2535 8026 2512 7995
TIME...MOT...LOC 2226Z 354DEG 33KT 2522 8026 2521 8060 2528 8086 

HAIL...0.00IN
WIND...>34KTS

$$

CLR
1 follow-up statement
539 
FZUS72 KKEY 112325
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
725 PM EDT Sun Apr 11 2021

GMZ031-032-042-043-052-053-072-112335-
/O.EXP.KKEY.MA.W.0009.000000T0000Z-210411T2330Z/
725 PM EDT Sun Apr 11 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 730 PM EDT...


LAT...LON 2473 7968 2460 8052 2482 8098 2513 8095
      2516 8081 2519 8081 2521 8084 2514 8072
      2516 8072 2520 8073 2514 8071 2524 8057
      2523 8050 2520 8050 2524 8049 2530 8039
      2528 8033 2535 8026 2512 7995
TIME...MOT...LOC 2325Z 354DEG 33KT 2470 8020 2469 8054 2476 8080 

$$

CLR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 11, 4:12 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 4:12 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Key West FL
412 PM EDT Sun Apr 11 2021

.DISCUSSION...
Strato cu has become more widespread this afternoon in advance of
a MCS moving southeast across central and south Florida.
Meanwhile, looking at visible satellite across Cuba, they remain
shutdown with no convection initiating. Given the abundant
moisture streaming in from the northwest Caribbean and the
increasing instability of the atmosphere, we felt prudent to
conduct an 18Z RAOB sounding to sample the environment. Not
surprisingly, MLCAPE is now up to 2700 J/kg compared to 1800 6
hours ago. In addition, PWat continues to increase, reaching 1.65
inches. There is more dry air in the mid levels, which indicates
that some downsloping off the higher terrain over Cuba is indeed
pushing across our area. Temperatures across the area have risen
into the mid 80s for most island communities, with dew points in
the mid 70s.

.NEAR TERM (This afternoon and early evening)...
MCS is currently over south- central Florida and is steadily
heading south. CAMs show this line holding together and pushing
into our area between 7 and 9 pm. There is a chance that isolated
showers and possible thunderstorms could develop ahead of this
main line and arrive sooner. Given the instability, an
unidirectional flow, dry air in the mid levels, and a surface to 6
km shear around 30 knots, this would support the potential for a
few strong to marginally severe thunderstorms. The main impacts
will be wind with wind gusts up to 45 to 55 mph possible. This
line of convection will bear watching over the next few hours.

.SHORT TERM (This evening through Tuesday night)...
Once this line of convection comes through, moisture will linger
across the area due to mid level ridge parked to our south and
southeast. This will promote a deep layer of southwesterly flow
through at least midday on Monday. This wind regime would support
a reverse cloudline and additional showers and isolated
thunderstorms cannot be ruled out at this time. Thereafter, a weak
front moves through Monday night, quickly clocking winds around
to the northeast and east on Tuesday. There looks to be too much
dry air to support a traditional cloudline, but confidence is low
at this time. Otherwise, temperatures will remain above normal
through the period.

.LONG TERM (Wednesday through next Saturday)...
There is a some uncertainty in the long term as models are
struggling a lot with how systems will evolve and ultimately move.
With that said, no one models shows a clear indicator of any
inclement weather pushing through. However, given the light and
almost variable flow at times, could not rule out cloud lines
trying to develop during the daytime Thursday and onward. The
limiting factor will be moisture. Next chance for showers doesn't
look to be until next weekend.

&&

.MARINE...
Winds have almost all but collapsed across the area. Many CMAN
and weatherflow stations across the area show 5 to 10 knots.
Expecting a slight freshening to gentle breezes overnight, outside
of any convection. Inclement weather is advancing southward
across the Florida Peninsula and is expected to arrive across our
waters at or shortly after sunset. Mariners should expect higher
winds and seas in and around thunderstorms. A few thunderstorms
this evening may be strong with gusty winds and heavy downpours.
Thereafter, gentle to moderate southwest breezes expected Monday,
clocking around to the northwest by the afternoon. Winds continue
to clock around to the northeast and east by Tuesday and
eventually southeast by Wednesday. Beyond Wednesday there is
uncertainty with regards to winds, however generally expecting
light to gentle breezes.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH terminals through
22z-00z this evening. Thereafter, showers and thunderstorms
currently in the vicinity of Central Florida will develop and push
across the island chain from the north, continuing through much of
the overnight hours. This will likely result in periods of MVFR
ceilings and IFR visbilities. Shower activity should wane during the
late morning hours of Monday, once again giving way to VFR
conditions. Outside of any thunderstorms, southwest winds will be
sustained near 10 knots with occasional gusts near 15 knots,
shifting to the west and eventually northwest late Monday morning.

&&

.CLIMATE...
In 1984, the daily record rainfall of 1.70" was recorded in Key
West. Precipitation records date back to 1871.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  74  83  73  82 / 60 30 -  0
Marathon  73  85  73  83 / 60 30 -  0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....BT
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 11, 4:56 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
456 AM EDT Sun Apr 11 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
456 AM EDT Sun Apr 11 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered strong to marginally severe thunderstorms will be
possible across the Florida Keys and the surrounding coastal
waters late this afternoon and tonight, with the potential for a
significant squall line to move southward through the Keys waters
during the evening hours. The primary thunderstorm hazards will
be strong winds and cloud to surface lightning strikes. There is
the potential for locally damaging winds with any thunderstorms,
especially if a squall line moves through the area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms will be possible across the Florida Keys
and the surrounding coastal waters on Monday. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds. Conditions may be favorable for an island
cloud line to develop on Monday, with the potential for
waterspouts across the nearshore waters.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 11, 6:13 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Key West FL
613 PM EDT Sun Apr 11 2021

FLZ076-112300-
Monroe Upper Keys FL-
613 PM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
700 PM EDT...

At 613 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 7 miles north of Jewfish Creek Bridge, moving
south at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Ocean Reef, Route 1/card
Sound, Route 1/card Sound Road Split, Rock Harbor, Windley Key, Upper
Matecumbe Key and Islamorada.

This includes US 1 between mile markers 82 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2528 8025 2513 8034 2493 8055 2488 8064
      2496 8063 2508 8050 2512 8052 2519 8048
      2524 8050 2522 8048 2524 8049 2523 8047
      2526 8043 2523 8038 2529 8039 2528 8033
      2533 8030 2533 8027 2535 8026
TIME...MOT...LOC 2213Z 347DEG 34KT 2529 8041

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:06 PM EDTSpecial Marine WarningKEY54 min
Apr 11, 1:36 AM EDTSpecial Marine WarningKEY54 min
Apr 11, 2:29 AM EDTSpecial Marine WarningKEY61 min
Apr 11, 4:07 AM EDTSpecial Marine WarningKEY53 min
Apr 11, 5:23 PM EDTSpecial Marine WarningKEY52 min
Apr 11, 6:05 PM EDTSpecial Marine WarningKEY23 min
Apr 11, 6:13 PM EDTSpecial Weather StatementKEY47 min
Apr 11, 6:44 PM EDTSpecial Marine WarningKEY46 min
Apr 11, 7:11 PM EDTSpecial Weather StatementKEY49 min
Apr 11, 7:24 PM EDTSpecial Marine WarningKEY51 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.